Hail, Mellette
- When
- August 16, 2:10 PM MST
- Where
- Mellette County, 8 mi SW of White River
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.483, -100.867
50 mph wind gusts accompanied the hail.
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 16, 1:00 PM MST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
200 PM MDT WED AUG 16 2006
.DISCUSSION...CURRENT SURFACE ANALYSIS PLACES TROF OF LOW PRESSURE
STRETCHING FROM SOUTHWEST MANITOBA INTO THE CENTRAL AND WESTERN
DAKOTAS. SOUTHWEST FLOW ALOFT CONTINUES...WITH SHORT WAVE PUSHING
INTO WESTERN SOUTH DAKOTA. A LINE OF THUNDERSTORMS IS STARTING TO
DEVELOP JUST AHEAD OF THE SURFACE BOUNDARY...WHERE LATEST LAPS
ANALYSIS IS INDICATING 2000-2500 CAPE VALUES AND CAP HAS ERODED. THE
STORMS CONTINUE TO DEVELOP RAPIDLY...SO WILL NOT BE SURPRISED IF
SOME OF THESE COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND
GUSTS. EXPECT THE STORMS TO CONTINUE INTO THE EVENING HOURS OVER
SOUTH CENTRAL SOUTH DAKOTA. OVER REMAINING AREAS...ANOTHER WEAK WAVE
PUSHING INTO WESTERN WYOMING MAY PRODUCE A FEW STORMS THIS EVENING.
HAVE CONTINUED ISOLATED POPS OVER NORTHERN CWFA AFTER MIDNIGHT AS
MODELS SUGGEST CONVECTION SHOULD BE FOCUSED OVER THAT AREA LATE. FOR
TOMORROW...SURFACE TROF SETS UP OVER THE BLACK HILLS AREA. EXPECT
VERY WARM TEMPERATURES ALONG WITH BREEZY SOUTHERLY WINDS OVER THE
SOUTH DAKOTA PLAINS...WHILE WINDS STAY MORE WESTERLY OVER NORTHEAST
WYOMING. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED IN THE AFTERNOON
INTO THE EVENING HOURS AS A STRONG PACIFIC WAVE APPROACHES THE
REGION. A COLD FRONT WILL SLIDE THROUGH IN THE EVENING...SWITCHING
WINDS TO THE NORTH THOUGH REMAINING BREEZY. GFS IS BRINGING MAIN
TROF AXIS THROUGH ON FRIDAY INTO FRIDAY EVENING...WHILE NAM IS
TRYING TO SLOW IT DOWN AND BRING IT THROUGH SATURDAY. DECIDED TO GO
WITH THE GFS SOLUTION FOR NOW...KEEPING A CHANCE FOR THUNDERSTORMS
IN THE FORECAST FOR FRIDAY AND DRYING THE AREA OUT ON SATURDAY.
EXTENDED...AN UPPER LEVEL RIDGE BUILDS ACROSS THE REGION FOR THE
BEGINNING OF THE WEEK RESULTING IN A WARMING TREND. A FEW WAVES MOVE
OVER THE RIDGE BUT HAVE KEPT THE FORECAST DRY SO FAR OUT WITH LITTLE
CONFIDENCE. THE GFS IS TRYING TO BRING A SYSTEM THROUGH ON
WEDNESDAY...BUT LEFT THE FORECAST AS IS FOR NOW UNTIL SOME
CONSISTENCY IS ESTABLISHED.
&&
.AVIATION...A FEW THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS
AFTERNOON AND EVENING...WITH THE BEST CHANCE FOR CONVECTION ON TWEB
ROUTE 315. OTHERWISE VFR CONDITIONS ARE EXPECTED.
&&
.FIRE WEATHER...A CRITICAL FIRE WEATHER DAY IS EXPECTED ON THURSDAY.
AN AREA OF LOW PRESSURE WILL MOVE ACROSS THE BLACK HILLS AREA DURING
THE MORNING...WITH GUSTY SOUTHERLY WINDS EXPECTED ACROSS THE
SOUTHERN SOUTH DAKOTA PLAINS. AFTERNOON RELATIVE HUMIDITIES WILL
DROP BELOW 15 PERCENT. THE COMBINATION OF DRY LOW LEVELS AND SOME
MONSOONAL MOISTURE MAY RESULT IN HIGH BASED THUNDERSTORMS WITH THE
POTENTIAL FOR WIDESPREAD DRY LIGHTNING...MAINLY ACROSS NORTHEAST
WYOMING AND NORTHERN SOUTH DAKOTA. A STRONG COLD FRONT WILL MOVE
THROUGH THE AREA...WITH A WIND SHIFT AND AN EXTENDED PERIOD OF
STRONG NORTH WINDS.
&&
UNR...WATCHES/WARNINGS/ADVISORIES...
SD...FIRE WEATHER WATCH THURSDAY FROM 10 AM MDT THROUGH MIDNIGHT
FOR FAR WESTERN SOUTH DAKOTA.
WY...FIRE WEATHER WATCH THURSDAY FROM 10 AM MDT THROUGH MIDNIGHT
FOR NORTHEAST WYOMING.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 613 AM MDT WED AUG 16 2006 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-161210- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 613 AM MDT (713 AM CDT) WED AUG 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT AN AREA OF LOW PRESSURE WILL BRING ISOLATED TO SCATTERED THUNDERSTORMS TO THE AREA THIS AFTERNOON AND TONIGHT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...THERE IS A POSSIBILITY THAT A FEW STORMS COULD BECOME SEVERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LOW PRESSURE WILL DEVELOP ACROSS THE REGION TOMORROW BRINGING A CHANCE FOR THUNDERSTORMS TO THE AREA. THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS FAR NORTHWEST SOUTH DAKOTA. ALSO TOMORROW...HIGH TEMPERATURES IN THE 90S TO LOWER 100S...LOW RELATIVE HUMIDITIES...STRONG WINDS OF 15 TO 25 MPH...DRY LIGHTNING... AND A COLD FRONT PASSAGE WILL ALL COMBINE TO CREATE CRITICAL FIRE WEATHER CONDITIONS ACROSS FAR WESTERN SOUTH DAKOTA AND NORTHEAST WYOMING. A FIRE WEATHER WATCH IS IN EFFECT THURSDAY MORNING UNTIL THURSDAY EVENING. THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
The North Platte radar (KLNX), 171 km away, was scanning. The volume nearest the first event began at 21:12 UTC.
2 hail. Local standard time, as filed.
50 mph wind gusts accompanied the hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2006Every state in 2006This day in weather historyWarnings in South Dakota, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530015, 5530016.